Iron stores ... is this a long term side effect others have?

SoldierCrabSoldierCrab Bathurst NSW Member Posts: 1,174
edited November 17 in Health and wellbeing
Ok  got to vent...... since all my chemo and rads back in 2012/13 
I am unable to keep my Iron stores they can't find anything that is causing this but I am so frustrated 
I was TNBC had bilateral mx and left clearance and then ACT, AC, then Paxitaxel x 6 then FEC then 6wks of Rads

I have been getting infused with IRON 6 monthly since then.... I start on Iron supplements with vit c at approx 4 months out from infusion. I am eating a high iron diet and I don't have periods.... I eat lots of Green leafy veggies etc. and I drink green juices etc. 

YET again my Iron level is 6 so back for another infusion on Tuesday. 
Just wondering if this is me alone or if others suffer from this problem. 

I know you get me.... 
Tagged:

Comments

  • iserbrowniserbrown Regional VictoriaMember Posts: 1,714
    Ouch! Were you prone to being low in Iron prior to this? 
    The link below suggests it's a common side effect 

    http://www.patientadvocate.org/resources.php?p=194
  • SoldierCrabSoldierCrab Bathurst NSW Member Posts: 1,174
    @iserbrown ;  NO I use to donate up until about 5 years prior to diagnosis  thanks for the link will go read it ... 
  • iserbrowniserbrown Regional VictoriaMember Posts: 1,714
    Yes I  was a regular blood donor prior to all this.
  • AfraserAfraser MelbourneMember Posts: 988
    Puzzling and annoying I imagine. Could understand it during or even shortly after chemo but would have thought it would have improved after that treatment finished. I haven't had that side effect but then I didn't get fatigue either. Your doctor can't suggest any other reason? 
  • SoldierCrabSoldierCrab Bathurst NSW Member Posts: 1,174
    @Afraser
     I have been under specialist physician had colonoscopy endoscopy and a gamete of tests with nothing showing why Originally my poor Onco nearly had heart attack at my levels (iron stores - 6 should be approx 160+) thinking Cancer had returned.... no sign of anything wrong in my body so it is frustrating I eat meat and lots of green veggies etc and take supplements once it is safe to do as I cant take until my stores show under a certain level. 
  • AfraserAfraser MelbourneMember Posts: 988
    Oh that's so frustrating! Best wishes, I hope things improve soon.
  • iserbrowniserbrown Regional VictoriaMember Posts: 1,714
    Well that must be so debilitating as your energy levels wane - I do hope they can come up with a solution as it has been sometime since your chemo regime!  Goodness it just keeps on giving! Take care 
  • primekprimek Broken HillMember Posts: 3,308
    edited November 17
    Mine was 1 after surgery but returned to normal in 4 weeks.

    So iron low but are you anaemic as well? If you were last time as soon as you get the infusion your body would have used it to replace the low red blood cells. Hence low again. Does that make sense?

    My body since chemo cannot tolerate dairy. Maybe the bowel has been affected and therefore the function not as efficient. Vitamin C ...OJ, strawberries,  red capsicum, tomatoes, kiwi fruit....if eaten with iron foods will double your absorption. Avoid calcium and calcium suppliments at same time as it blocks absorption.  It might help but probably not solve. 


  • Brenda5Brenda5 Burrum Heads, QldMember Posts: 1,631
    No idea. Prior to my diagnosis the doctor was lucky to see me once a year and that was only for a contraceptive renewal. The receptionist who had been there for years used to joke about me being a frequent flyer patient in reverse lol.
    I didn't have low iron when I had the surgery but they did pick up low potassium and gave me pills for it. Every so often now I know when I have to take some as my energy turns to dust and I get cramps. I haven't had a blood test in six months but back then they tested for every explanation as to why I had no energy and could find nothing. Eventually they agreed it was depression and I did a few weeks of antidepressants.
Sign In or Register to comment.